Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 14, NWS Austin/San Antonio, TX

August 5, 202313 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Aug 5, 2023, 7:54 PM CDT for 13 counties in Texas. It took effect at Aug 6, 2023, 12:00 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2023, 7:54 PM CDT (00:54 UTC)
In effect from
Aug 6, 2023, 12:00 PM CDT
Expired
Aug 6, 2023, 11:00 PM CDT
In force
11 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, Gillespie County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Llano County, TX, Travis County, TX, Williamson County, TX

The radar

The Austin/San Antonio radar (KEWX), 50 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.9 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2023-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2023-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-497 J/kg
Mixed-layer LCL
3409 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WWUS84 KEWX 060054
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
754 PM CDT Sat Aug 5 2023

...Increased Fire Danger Continues Across South Central Texas...

.A combination of critically to extremely dry fuels and elevated
fire weather conditions continue to support wildfires with high
resistance to control, per guidance from the Texas A&M Forest
Service. It is also being observed that in this very hot air mass
light winds as prevailing are routinely gusting to more than
double the value of the sustained speeds, reaching to between 20
and 25 MPH in the late afternoon and early evening hours. Based 
on these observed conditions and impacts, and the continued 
persistence of critically to extremely dry fuels, the Red Flag 
Warning has been extended to 11 PM this evening across portions 
of Hill Country and the I-35 Corridor. A Red Flag Warning is also
now in effect from Noon to 11 PM Sunday evening for these same
areas. Elevated to near critical fire weather conditions are
expected for the remainder of South Central Texas for these same
periods.

TXZ171>173-188>193-205>208-061200-
/O.NEW.KEWX.FW.W.0014.230806T1700Z-230807T0400Z/
/O.EXT.KEWX.FW.W.0013.000000T0000Z-230806T0400Z/
Llano-Burnet-Williamson-Gillespie-Kendall-Blanco-Hays-Travis-
Bastrop-Bexar-Comal-Guadalupe-Caldwell-
754 PM CDT Sat Aug 5 2023

...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE EASTERN HILL COUNTRY
AND ADJACENT AREAS OF THE I-35 CORRIDOR... 
...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM CDT SUNDAY FOR 
WIND AND LOW RELATIVE HUMIDITY FOR THE EASTERN HILL COUNTRY AND 
ADJACENT AREAS OF THE I-35 CORRIDOR...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for gusty winds and low relative humidity, which
is in effect until 11 PM this evening and again from noon to 11 
PM CDT Sunday.

* WINDS...South 10 to 15 mph with gusts to around 25 mph.

* RELATIVE HUMIDITY...20 to 25 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit high resistance to control. Any outdoor activity that 
  could produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
539 
WWUS84 KEWX 060723
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
223 AM CDT Sun Aug 6 2023

...Increased Fire Danger Continues Across South Central Texas...

.A combination of critically to extremely dry fuels and elevated
fire weather conditions continue to support wildfires with high
resistance to control, per guidance from the Texas A&M Forest
Service. It is also being observed that in this very hot air mass
relatively light prevailing winds are routinely gusting to more 
than double the value of the sustained speeds, reaching between 
20 and 25 MPH in the late afternoon and early evening hours. Based
on these observed conditions and impacts, a Red Flag Warning will
be in effect for the eastern Hill Country and much of the I-35 
corridor Sunday afternoon and evening, with additional Red Flag
Warnings likely beyond Sunday. Elevated to near critical fire 
weather conditions are expected for the remainder of South Central
Texas.

TXZ171>173-188>193-205>208-070400-
/O.CON.KEWX.FW.W.0014.230806T1700Z-230807T0400Z/
Llano-Burnet-Williamson-Gillespie-Kendall-Blanco-Hays-Travis-
Bastrop-Bexar-Comal-Guadalupe-Caldwell-
223 AM CDT Sun Aug 6 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 11 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
EASTERN HILL COUNTRY AND ADJACENT AREAS OF THE I-35 CORRIDOR...

* WINDS...South 10 to 15 mph with gusts to around 25 mph.

* RELATIVE HUMIDITY...20 to 25 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit high resistance to control. Any outdoor activity that 
  could produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
499 
WWUS84 KEWX 061837
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
137 PM CDT Sun Aug 6 2023

...Increased Fire Danger Continues Across South Central Texas...

.A combination of critically to extremely dry fuels and elevated
fire weather conditions continue to support wildfires with high
resistance to control, per guidance from the Texas A&M Forest
Service. It is also being observed that in this very hot air mass
relatively light prevailing winds are routinely gusting to more
than double the value of the sustained speeds, reaching between
20 and 25 MPH in the late afternoon and early evening hours.
Based on these observed conditions and impacts, a Red Flag
Warning will be in effect for the eastern Hill Country and much
of the I-35 corridor this afternoon and evening and again Monday
afternoon and evening. Additional Red Flag Warnings are likely 
beyond Monday. Elevated to near critical fire weather conditions 
are expected for the remainder of South Central Texas.

TXZ171>173-188>193-205>208-070500-
/O.NEW.KEWX.FW.W.0015.230807T1700Z-230808T0400Z/
/O.CON.KEWX.FW.W.0014.000000T0000Z-230807T0400Z/
Llano-Burnet-Williamson-Gillespie-Kendall-Blanco-Hays-Travis-
Bastrop-Bexar-Comal-Guadalupe-Caldwell-
137 PM CDT Sun Aug 6 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE EASTERN HILL 
COUNTRY AND ADJACENT AREAS OF THE I-35 CORRIDOR...

...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM CDT MONDAY FOR 
WIND AND LOW RELATIVE HUMIDITY FOR EASTERN HILL COUNTRY AND 
ADJACENT AREAS OF THE I-35 CORRIDOR...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from noon to 11 PM CDT Monday.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit high resistance to control. Any outdoor activity that 
  could produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ194-209-221-223-070500-
/O.NEW.KEWX.FW.W.0015.230807T1700Z-230808T0400Z/
Lee-Fayette-Wilson-Gonzales-
137 PM CDT Sun Aug 6 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM CDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE COASTAL PLAINS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from noon to 11 PM CDT Monday.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 24 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit high resistance to control. Any outdoor activity that 
  could produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
580 
WWUS84 KEWX 070400
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1100 PM CDT Sun Aug 6 2023

...Increased Fire Danger Continues Across South Central Texas...

.A combination of critically to extremely dry fuels and elevated
fire weather conditions continue to support wildfires with high
resistance to control, per guidance from the Texas A&M Forest
Service. It is also being observed that in this very hot air mass
relatively light prevailing winds are routinely gusting to more
than double the value of the sustained speeds, reaching between
25 and 30 MPH in the late afternoon and early evening hours. 
Based on these observed conditions and impacts, a Red Flag Warning
will be in effect again Monday afternoon and evening for the 
eastern Hill Country and much of the I-35 corridor. Additional 
Red Flag Warnings are likely beyond Monday. Elevated to near 
critical fire weather conditions are expected for the remainder of
South Central Texas.

TXZ171>173-188>193-205>208-072100-
/O.EXP.KEWX.FW.W.0014.000000T0000Z-230807T0400Z/
/O.CON.KEWX.FW.W.0015.230807T1700Z-230808T0400Z/
Llano-Burnet-Williamson-Gillespie-Kendall-Blanco-Hays-Travis-
Bastrop-Bexar-Comal-Guadalupe-Caldwell-
1100 PM CDT Sun Aug 6 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT MONDAY FOR 
GUSTY WINDS AND LOW RELATIVE HUMIDITY OVER THE EASTERN HILL 
COUNTRY AND ADJACENT AREAS OF THE I-35 CORRIDOR... 

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 18 to 24 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit high resistance to control. Any outdoor activity that 
  could produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ194-209-221-223-072100-
/O.CON.KEWX.FW.W.0015.230807T1700Z-230808T0400Z/
Lee-Fayette-Wilson-Gonzales-
1100 PM CDT Sun Aug 6 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 11 PM CDT
MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY OVER PORTIONS 
OF THE COASTAL PRAIRIES OF SOUTH CENTRAL TEXAS...

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 24 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit high resistance to control. Any outdoor activity that 
  could produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Aug 5, 6:41 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 5, 6:41 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
641 PM CDT Sat Aug 5 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Sunday night)
Issued at 1259 PM CDT Sat Aug 5 2023

Continued ridging will lead to scorching temperatures, no rain, and
elevated to near critical fire weather conditions in the short term.
Temperatures today are in the upper 90s to low 100s already and
highs today will be in the 101-110 degree range for most of the
area. With little change in the synoptic pattern, highs tomorrow
will be near or perhaps a degree warmer tomorrow. With the
confidence high there, have extended the heat products into Sunday.
The only change was to upgrade Karnes County to an Excessive Heat
Warning as highs looks to be at 105 tomorrow. Tonight and tomorrow
night will see lows in the middle 70s to near 80 degrees with only a
few clouds possible. Winds will be a bit less tomorrow and will not
extend the Red Flag Warning for now and just go with a Fire Danger
Statement. However, with less wind, Wet-Bulb Global Temperatures are
a bit higher which should increase the threat for heat related
illnesses.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 1259 PM CDT Sat Aug 5 2023

Our key weather messages remain the same: Fire weather and extreme
heat concerns will continue into next weekend, with headlines
expected each day through the long term. There are some signs that
surface wind speeds may increase towards the middle of the work
week, which will only further exacerbate the fire weather situation.
In particular, late Tuesday through Thursday currently look to bring
the highest wind potential. However, with the fire activity seen
recently and a forecast calling for hotter temperatures and drier
afternoon RH than the past several days, every day through the week
will carry risk for fire starts/spread.

H5 height anomalies over the area will peak at the beginning of the
long term period Monday morning, but will remain positive through
the week with a secondary maximum towards next weekend. In between,
a shortwave moving out of the Rockies Tuesday into Wednesday will
spin up a lee low in the Panhandles region. This is expected to lead
to a intensifying pressure gradient between it and the sfc high over
the gulf, which will increase our wind speeds locally. Thus, the
fire weather concerns are likely to only worsen by the Tuesday
evening-Thursday evening period.

Meanwhile, daily maximum temperatures will continue to range from 99-
110 with overnight lows mainly in the mid 70s to low 80s. We are now
approaching 2 straight months of above normal temperatures at some
sites in the region. City and county data continue to show heat
health EMS calls are above normal, and so while it sounds like a
broken record we cannot stress enough how important it is that folks
who are working or recreating outdoors take precautions to limit the
risk of heat related illnesses.

Trying to look optimistically, long range guidance points towards
the potential for cooler weather (including highs in the 90s)
sometime in the 3rd full week of August. However, there is no reason
to have high confidence in this potential quite yet, as these kinds
of trends have been seen in this guidance much of the summer only to
disappear in the medium to short range. Will keep crossing our
fingers for cooler weather to come, and with 30 year normals peaking
this week and declining in the 2nd half of August, it will
eventually. It's just a matter of when.

&&

.AVIATION...
(00Z TAFS)
Issued at 636 PM CDT Sat Aug 5 2023

VFR skies should prevail across the region. Some light smoke or haze
from a nearby fire could impact the west side of the AUS VCNTY
overnight as the wind direction turns more due southerly. Winds for
Sunday afternoon should be similar to that today, mostly at or below
10 knots, but with a few stray gusts over 20 knots.

&&

.FIRE WEATHER...
Issued at 202 AM CDT Sat Aug 5 2023

A Red Flag Warning and Fire Danger Statement will be in effect from
noon through 9 PM today. A combination of critically to extremely
dry fuels, breezy afternoon winds from 10-15 MPH, and minimum
relative humidities in the 20 to 30 percent range have supported the
ignition of wildfires with high resistance to control over the last
several days. Wind speeds next week will increase and could lead to
critical fire weather conditions across the entire area Tuesday into
Wednesday. The latest forecasts from the Texas A&M Forest Service
(TFS) call for continued persistence of the aforementioned
critically to extremely dry fuels into early this upcoming week.
Residents across all of South-Central Texas are urged to exercise
extra care with any outdoor activities that could inadvertently
ignite a wildfire.

&&

.CLIMATE...
Issued at 202 AM CDT Sat Aug 5 2023

(High temperature records for selected dates)

        8/05      8/06      8/07      8/08
AUS   105/1951  104/2013  106/2003  108/2003
ATT   106/2011  105/2013  108/2003  110/2003
SAT   104/2013  105/2013  104/2013  104/2013
DRT   105/1951  107/1964  106/1964  105/2003

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              79 107  79 108 /   0   0   0   0
Austin Bergstrom Intl Airport  78 105  78 106 /   0   0   0   0
New Braunfels Muni Airport     77 105  78 106 /   0   0   0   0
Burnet Muni Airport            77 105  78 106 /   0   0   0   0
Del Rio Intl Airport           81 108  81 109 /   0   0   0   0
Georgetown Muni Airport        79 105  79 106 /   0   0   0   0
Hondo Muni Airport             75 105  76 106 /   0   0   0   0
San Marcos Muni Airport        77 105  76 106 /   0   0   0   0
La Grange - Fayette Regional   80 103  79 105 /   0   0   0   0
San Antonio Intl Airport       79 105  79 104 /   0   0   0   0
Stinson Muni Airport           79 106  78 106 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for Atascosa-
Bastrop-Bexar-Burnet-Caldwell-Comal-Fayette-Frio-Gonzales-Guadalupe-
Hays-Lee-Llano-Medina-Travis-Williamson-Wilson.

Excessive Heat Warning from noon to 9 PM CDT Sunday for Atascosa-
Bastrop-Bexar-Burnet-Caldwell-Comal-Fayette-Frio-Gonzales-Guadalupe-
Hays-Karnes-Lee-Llano-Medina-Travis-Williamson-Wilson.

Heat Advisory until 9 PM CDT this evening for Bandera-Blanco-De
Witt-Dimmit-Edwards-Gillespie-Karnes-Kendall-Kerr-Kinney-Lavaca-
Maverick-Real-Uvalde-Val Verde-Zavala.

Heat Advisory from noon to 9 PM CDT Sunday for Bandera-Blanco-De
Witt-Dimmit-Edwards-Gillespie-Kendall-Kerr-Kinney-Lavaca-Maverick-
Real-Uvalde-Val Verde-Zavala.

&&

Short-Term...18
Long-Term...76
Aviation...18
Hazardous weather outlook, Aug 5, 2:41 AM CDT, 17 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
241 AM CDT Sat Aug 5 2023

TXZ171>173-183>194-202>209-217>225-228-060745-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
241 AM CDT Sat Aug 5 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Dangerously hot temperatures and heat index values are expected
this afternoon into the early evening across South Central Texas.
Excessive Heat Warnings or Heat Advisories are in effect for
portions of South Central Texas from noon until 9 PM CDT. There
remains a risk for heat related illnesses for those spending
extended time outdoors and not taking proper precautions.

Increased fire danger will continue across South Central Texas
today. Drought cured fuels, hot temperatures, low humidity and
occasionally breezy winds in the afternoon and evening may combine
to produce fires that spread rapidly and exhibit high resistance
to control. A Red Flag Warning is in effect today for portions of
the I-35 corridor and Hill Country and a Fire Danger Statement is
in effect for the rest of the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerously hot temperatures and heat index values are expected
each afternoon into early evening Sunday into next week across
South Central Texas. Additional Excessive Heat Warnings and Heat
Advisories will likely be needed for portions of the region during
this time. There remains a risk for heat related illnesses for
those spending extended time outdoors and not taking proper
precautions.

Increased fire danger will continue across South Central Texas
Sunday into next week. Drought cured fuels, hot temperatures, low
humidity and occasionally breezy winds in the afternoon and
evening may combine to produce fires that spread rapidly and
exhibit high resistance to control.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:36 PM CDTExcessive Heat WarningEWXAtascosa, Bastrop, Bexar, Burnet, Caldwell, Comal and 15 more31 hr
Aug 6, 1:36 PM CDTHeat AdvisoryEWXBandera, Blanco, Dimmit, Edwards, Gillespie, Kendall and 6 more31 hr
Aug 6, 1:37 PM CDTRed Flag WarningEWXBastrop, Bexar, Blanco, Burnet, Caldwell, Comal and 17 more33 hr

Nearby

Red Flag Warnings in Texas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.